MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-2-6-3D
Medical Device Problem Codes Detachment of Device or Device Component (2907); Packaging Problem (3007)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that after the spring coil was taken out from the package, it was found that the coil body had dropped from the pushwire.There was no damage to the pushwire, and the coil was not used.A replacement coil was used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, ruptured aneurysm of the ophthalmic artery with a max diameter of 3 mm and a 2 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was minimal.
 
Event or Problem Description
Additional information received clarified that the coil was not already detached when removed from packaging and did not detach during preparation.The proximal end of the pushwire had been secured in the guidewire clip when the package was opened, and no damage or evidence of tampering was noted to the device packaging.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
The axium pusher (model: qc-2-6-3d lot: b025378) was returned for analysis within a shipping box and within a sealed plastic biohazard pouch.The axium pusher was found broken distal to the break indicator with the release wire also broken.The proximal segment (actuator interface, coupler tube, positive load indicator and break indicator) was not returned.The axium pusher was found bent at ~111.8cm and ~141.2cm from the proximal end; and found kinked at ~141.2cm from the proximal end.The coin was found still within the lumen stop with the shield coil present and intact.The detach element was still attached to the pusher with the implant coil and polypropylene filament broken and not returned for analysis.No other damages or abnormalities were observed.Based on the analysis performed, the customer report of ¿premature detachment¿ was confirmed as the device was returned with the implant coil already detached.The implant coil and polypropylene filament was found broken from the pusher causing the implant coil to detach.The customer report of ¿prod damaged/deformed out of pkg¿ was confirmed, however, the extreme damages found on the device (pusher break, implant coil break, pusher bent/kink) is likely caused by further handling after removal from packaging.A formal investigation has been conducted regarding this issue (see d00021674 product damaged out of package).Based on the formal investigation, it is possible the damage occurred during production or upon opening the package and attempting to remove the product or after removing it from the package.No corrective action was required; however, as a conservative approach a quality alert was then issued to improve operator awareness for all products that are currently being manufactured internally at all medtronic sites that manufacture neurovascular product.The pusher was found bent/kinked, indicative of advancing against resistance or damage during return shipping as the pusher was returned without its protective dispenser coil and introducer sheath.The proximal pusher was found broken, usu ally indicative of detachment attempts.There was no non-conformance to specification identified that could potentially contribute towards the failures.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: the axium pusher (model: qc-2-6-3d lot: b025378) was returned for analysis.The axium pusher was found broken distal to the break indicator with the release wire also broken.The proximal segment (actuator interface, coupler tube, positive load indicator and break indicator) was not returned.The axium pusher was found bent at ~111.8cm and ~141.2cm from the proximal end; and found kinked at ~141.2cm from the proximal end.The coin was found still within the lumen stop with the shield coil present and intact.The detach element was still attached to the pusher with the implant coil and polypropylene filament broken and not returned for analysis.No other damages or abnormalities were observed.Based on the analysis performed, the customer report of ¿premature detachment¿ was confirmed as the device was returned with the implant coil already detached.The implant coil and polypropylene filament was found broken from the pusher causing the implant coil to detach.Potential causes are patient vessel tortuosity, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, or user advances the coil against resistance.The customer report of ¿prod damaged/deformed out of pkg¿ was confirmed, however, the extreme damages found on the device (pusher break, implant coil break, pusher bent/kink) is likely caused by further handling after removal from packaging.A formal investigation has been conducted regarding this issue.Based on the formal investigation, it is possible the damage occurred during production or upon opening the package and attempting to remove the product or after removing it from the package.The pusher was found bent/kinked, indicative of advancing against resistance or damage during return shipping as the pusher was returned without its protective dispenser coil and introducer sheath.The proximal pusher was found broken, usually indicative of detachment attempts.There was no non-conformance to specification identified that could potentially contribute towards the failures.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10810132
Report Number2029214-2020-01105
Device Sequence Number14402524
Product Code KRD
UDI-Device Identifier00847536029828
UDI-Public00847536029828
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/15/2023
Device Model NumberQC-2-6-3D
Device Catalogue NumberQC-2-6-3D
Device Lot NumberB025378
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2020
Supplement Date Received by Manufacturer11/12/2020
01/22/2021
02/10/2021
Initial Report FDA Received Date11/09/2020
Supplement Report FDA Received Date12/01/2020
02/04/2021
02/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR